Nebraska, 2011

High Wind in Nebraska, December 31, 2011

December 31, 2011 · NWS CYS · 7 events in 4 counties and zones

Very fast winds aloft combined with a steep surface pressure gradient prior to and following the passage of a fast-moving cold front generated strong and gusty west to northwest winds across the western Nebraska Panhandle during the morning and early afternoon. Sustained winds of 30 to 40 mph with gusts to 70 mph were common.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Very fast winds aloft combined with a steep surface pressure gradient prior to and following the passage of a fast-moving cold front generated strong and gusty west to northwest winds across the western Nebraska Panhandle during the morning and early afternoon. Sustained winds of 30 to 40 mph with gusts to 70 mph were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 31, 5:11 AM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Dec 31, 5:11 AM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
511 AM MST SAT DEC 31 2011

.UPDATE...12Z TAF ISSUANCE...COLD FRONT IS MOSTLY THROUGH WYOMING
AND WILL CONTINUE TO MARCH ACROSS THE NEBRASKA PANHANDLE THE NEXT
COUPLE OF HOURS. STRONG WEST TO NORTHWEST WINDS WILL OCCUR WITH
THE FRONT...ALONG WITH SOME RAIN AND SNOW SHOWERS JUST BEHIND
FRONTAL SURGE. MVFR CONDITIONS POSSIBLE IN THE HEAVIER RAIN
SHOWERS MORE LIKELY IN THE PANHANDLE WITH IFR CONDITIONS IN SNOW.
THESE STRONG WINDS WILL THEN INCREASE FURTHER THIS MORNING WITH
FREQUENT GUSTS OF 45 TO 55 KTS EXPECTED THROUGH LATE THIS
AFTERNOON. WINDS SHOULD GRADUALLY EASE APPROACHING SUNSET. EXPECT
AT LEAST MODERATE MOUNTAIN WAVE TURBULENCE THROUGH THIS EVENING AS
WELL.

&&

.PREV DISCUSSION... /ISSUED 318 AM MST SAT DEC 31 2011/

SHORT TERM...TODAY THROUGH MONDAY...GOES WATER VAPOR IMAGERY LOOP
REVEALED AN AMPLIFIED PROGRESSIVE PATTERN IN THE MID/UPPER LEVELS
ACROSS MUCH OF THE LOWER 48. A POTENT SHORTWAVE TROUGH WAS MARCHING
SMARTLY EASTWARD FROM THE GREAT BASIN INTO THE NORTHERN/CENTRAL
ROCKIES. WESTERLY WINDS ALOFT WERE INCREASING WITH THE APPROACH OF
THE WAVE WITH 60 TO 80 KT AT 500 MB ACROSS MUCH OF WYOMING. THE
REGIONAL SURFACE ANALYSIS INDICATED THAT THE PACIFIC COLD FRONT
WAS MOVING INTO NORTHERN AND WESTERN WYOMING. PRESSURE FALLS OF 3
TO 5 MB PRECEDED THE FRONT...WITH 5 MB RISES BEHIND THE FRONT.
SURFACE WINDS AHEAD OF THE FRONT WERE GENERALLY WEST TO SOUTHWEST
15 TO 30 MPH WITH GUSTS TO 45 FOR THE WIND PRONE AREAS OF SOUTHEAST
WYOMING. BEHIND THE FRONT...WINDS SHIFTED TO THE NORTHWEST. RAIN
AND SNOW SHOWERS WERE DEVELOPING BEHIND THE FRONT FROM SHERIDAN
AND BUFFALO TO WEST OF RIVERTON. TEMPERATURES ACROSS THE REGION
WERE QUITE MILD WITH 30S AND 40S.

A REVIEW OF THE 00Z AND PREVIOUS SHORT RANGE MODEL RUNS INDICATED
NO SIGNIFICANT CHANGES TO THE CURRENT FORECAST. POTENT UPPER TROUGH
CONTINUES ITS EASTWARD MARCH INTO THE NORTHERN/CENTRAL PLAINS TODAY...
THE GREAT LAKES AND OHIO VALLEY TONIGHT AND SUNDAY. A 100-120 KT
JET STREAK ON THE BACKSIDE OF THE UPPER TROUGH WILL SHIFT EAST ACROSS
THE CWA TODAY...AND PLAINS TONIGHT. THE COLD FRONT WILL SURGE
SOUTHEAST ACROSS THE CWA THIS MORNING AND BE LOCATED FROM THE
WESTERN GREAT LAKES TO THE SOUTHERN PLAINS BY THIS EVENING. STRONG
COLD AIR ADVECTION COMBINED WITH A TIGHT LOW LEVEL PRESSURE GRADIENT
AND INTENSE WINDS ALOFT WILL PROMOTE VERY STRONG AND GUSTY WEST TO
NORTHWEST WINDS AT THE SURFACE. SUSTAINED WINDS OF 35 TO 50 MPH
WITH GUSTS AT OR ABOVE 75 MPH WILL OCCUR ALONG AND WEST OF THE
LARAMIE RANGE BY DAYBREAK...SPREADING EAST ACROSS THE PLAINS
THROUGH THE MORNING AND AFTERNOON. CURRENT HIGH WIND HEADLINES
REMAIN UNCHANGED WITH WARNINGS IN EFFECT THROUGH 6 PM MST TODAY.
WINDS WILL BEGIN TO DIMINISH THIS EVENING AS THE AXIS OF STRONGEST
WINDS ALOFT SHIFTS EAST OF THE CWA. THIS ALBERTA CLIPPER SYSTEM
WILL ALSO PRODUCE SCATTERED POST-FRONTAL RAIN AND SNOW SHOWERS DUE
TO THE COLDER AIR ALOFT CREATING MARGINAL INSTABILITY. LIQUID
EQUIVALENT PRECIPITATION THROUGH THIS AFTERNOON WILL BE HIGHEST
(0.1 TO 0.2 INCH) ACROSS NORTHERN ZONES AND UP TO 0.1 INCH FOR
SOUTHERN ZONES. THE LARAMIE...SNOWY AND SIERRA MADRE RANGES CAN
EXPECT 2 TO AS MUCH AS 4 INCHES OF NEW SNOW BY THIS EVENING. HIGHS
TODAY WILL OCCUR THIS MORNING OVER SOUTHEAST WYOMING AND EARLY
THIS AFTERNOON FOR THE WESTERN PANHANDLE...WITH TEMPERATURES
FALLING THEREAFTER. DECREASING WINDS AND CLEARING SKIES TONIGHT
WILL ALLOW TEMPERATURES TO PLUMMET TO THE SINGLE DIGITS AND TEENS
BY DAYBREAK SUNDAY. TEMPERATURES WILL BE NEAR SEASONAL NORMALS
SUNDAY AND SUNDAY NIGHT. AN AMPLIFYING UPPER RIDGE OVER THE GREAT
BASIN SUNDAY DEAMPLIFIES SOMEWHAT MONDAY OVER THE REGION WITH THE
APPROACH OF A SHORTWAVE TROUGH FROM THE PACIFIC NORTHWEST. WITH
THE SURFACE RIDGE OVER WESTERN WYOMING MONDAY...WINDS WILL BE
LIGHT OVER THE PLAINS BUT BECOME BREEZY FOR THE HIGHER TERRAIN
DURING THE AFTERNOON. DOWNSLOPING WINDS TO THE LEE OF THE
MOUNTAINS WILL ENSURE A DECENT WARM UP WITH TEMPERATURES AT LEAST
10 DEGREES ABOVE SEASONAL NORMALS.

LONG TERM...MONDAY NIGHT THROUGH FRIDAY NIGHT...UPPER LEVEL RIDGE
WILL BE FLATTENED SOMEWHAT BY A SHORTWAVE MOVING ACROSS THE NORTHERN
ROCKIES/PLAINS IN NW FLOW ALOFT. THIS WAVE WILL TIGHTEN THE LEE SIDE
PRESSURE TROUGH AND PRODUCE A FAIRLY TIGHT GRADIENT ACROSS SOUTHEAST
WYOMING MONDAY NIGHT. WILL SEE WEST TO SOUTHWEST SURFACE WINDS
INCREASE THROUGH THE NIGHT WITH THE WIND CORRIDOR ALONG AND WEST OF
THE LARAMIE RANGE APPROACHING HIGH WIND CRITERIA BY SUNRISE TUESDAY.
700 MB WINDS WILL INCREASE TO BETWEEN 50 AND 60 KT ON TUESDAY
MORNING. LOOKS TO BE A MARGINAL EVENT OVERALL...AND WINDS WILL
DECREASE THROUGH THE AFTERNOON BUT WILL REMAIN ON THE BREEZY SIDE AS
HIGH PRESSURE BUILDS INTO THE AREA. WEDNESDAY WILL BE A FEW DEGREES
COOLER UNDER THAT HIGH PRESSURE. WESTERLY WINDS WILL CONTINUE TO BE
BREEZY AS WEAK ENERGY RIDES ATOP THE BUILDING RIDGE AND OVER THE
FORECAST AREA. THURSDAY WILL BE MUCH WARMER BUT STILL QUITE BREEZY.
FRIDAY WILL SEE CHANGES IN STORE AS A STRONGER UPPER LEVEL TROUGH
APPROACHES FROM THE WEST. LOOKS TO BE A DISORGANIZED AND SPLIT
ENERGY SYSTEM WITH MARGINAL MOISTURE AT THIS TIME. KEPT SLIGHT CHANCE
TO LOW END CHANCE POPS FRIDAY AND FRIDAY NIGHT TO ACCOUNT FOR SOME
VARIATION IN MODEL TRENDS WITH THIS SYSTEM...BUT OVERALL LOOKS TO
BE ENOUGH ENERGY TO BRING SNOW SHOWERS TO AT LEAST THE WESTERN HALF
OF THE FORECAST AREA DURING THIS TIME.

FIRE WEATHER...A STRONG COLD FRONT AND UPPER LEVEL WEATHER DISTURBANCE
WILL MOVE QUICKLY SOUTHEAST ACROSS THE DISTRICTS TODAY. VERY STRONG
AND GUSTY WEST TO NORTHWEST WINDS WILL OCCUR WITH THE COLD FRONTAL
PASSAGE...WITH FREQUENT GUSTS OF 60 TO 75 MPH EXPECTED. WITH NO
SNOW PACK ACROSS EXTREME SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE...FIRE OFFICIALS SHOULD BE ALERT FOR RAPIDLY SPREADING
GRASS FIRES DUE TO THE STRONG WINDS. SCATTERED RAIN AND SNOW SHOWERS
WILL DEVELOP ALONG AND WEST OF THE LARAMIE RANGE THIS MORNING...THEN
SPREAD ACROSS THE PLAINS THIS AFTERNOON. THE PRECIPITATION WILL END
EARLY THIS EVENING. WINDS WILL DECREASE TONIGHT AND SUNDAY AS A
HIGH PRESSURE RIDGE BUILDS EAST INTO THE REGION. THIS RIDGE WILL
ALSO BRING DRIER CONDITIONS WITH MINIMUM RELATIVE HUMIDITIES FROM
20 TO 30 PERCENT FOR THE PLAINS BOTH SUNDAY AND MONDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 6 PM SATURDAY FOR WYZ101-WYZ103-WYZ104-
     WYZ105-WYZ106-WYZ107-WYZ109-WYZ110-WYZ111-WYZ112-WYZ113-
     WYZ114-WYZ115-WYZ116-WYZ117-WYZ118.
     HIGH WIND WARNING UNTIL 6 PM SATURDAY FOR WYZ102-WYZ108-WYZ119.
NE...HIGH WIND WARNING UNTIL 6 PM SATURDAY FOR NEZ002-NEZ003-NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/FIRE WEATHER...JAMSKI
LONG TERM/AVIATION...RJM
Hazardous weather outlook, Dec 31, 5:08 AM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
508 AM MST SAT DEC 31 2011

WYZ101>119-011300-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
508 AM MST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM THIS EVENING. WEST TO
NORTHWEST WINDS WILL BE SUSTAINED BETWEEN 35 AND 50 MPH WITH GUSTS
AS HIGH AS 75 MPH. THERE WILL ALSO BE SCATTERED SNOW SHOWERS TODAY
WITH TWO TO FOUR INCHES OF NEW SNOW EXPECTED FOR THE LARAMIE...SNOWY
AND SIERRA MADRE RANGES ABOVE 8000 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PERIOD OF STRONG AND GUSTY WINDS WILL BE POSSIBLE MONDAY NIGHT
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
REPORTS OF WIND GUSTS OF 58 MPH OR GREATER WILL BE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-011300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
508 AM MST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM THIS EVENING. WEST TO
NORTHWEST WINDS WILL BE SUSTAINED AT 35 TO 45 MPH WITH GUSTS AS
HIGH AS 70 MPH. THE STRONG WINDS WILL PRODUCE AREAS OF REDUCED
VISIBILITIES IN BLOWING DUST. THERE WILL ALSO BE SCATTERED SNOW
SHOWERS TODAY WITH NEW SNOW ACCUMULATIONS OF LESS THAN AN INCH
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
REPORTS OF WIND GUSTS OF 58 MPH OR GREATER WILL BE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Local storm report, Dec 31, 6:43 AM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
643 AM MST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.76N 106.51W
12/31/2011  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 45 MPH.

&&

BCHAPMAN
Local storm report, Dec 31, 6:58 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
658 AM MST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
12/31/2011  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 47 MPH. 46G59 AT 0630L.45G60 AT 0625L 45G63
            AT 0620L.43G63 AT 0615L.

0625 AM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.76N 106.51W
12/31/2011  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 45 MPH.

0630 AM     NON-TSTM WND GST 14 WSW CHEYENNE         41.07N 105.04W
12/31/2011  M67 MPH          LARAMIE            WY   MESONET

            SUSTAINED AT 56 MPH. 52G62 AT 0615L.

&&

BCHAPMAN
Local storm report, Dec 31, 7:04 AM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
704 AM MST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 AM     NON-TSTM WND GST 1 E PINE BLUFFS         41.18N 104.05W
12/31/2011  M58 MPH          KIMBALL            NE   DEPT OF HIGHWAYS

            SUSTAINED AT 34 MPH.

&&

BCHAPMAN
Local storm report, Dec 31, 7:05 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
705 AM MST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     NON-TSTM WND GST RAWLINS                 41.78N 107.23W
12/31/2011  M66 MPH          CARBON             WY   ASOS

            SUSTAINED AT 39 MPH.

&&

BCHAPMAN
Local storm report, Dec 31, 7:37 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
737 AM MST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     NON-TSTM WND GST 15 E SINCLAIR           41.78N 106.83W
12/31/2011  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43 MPH.

0710 AM     NON-TSTM WND GST 14 NE CENTENNIAL        41.44N 105.92W
12/31/2011  M58 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43 MPH.

0710 AM     NON-TSTM WND GST 2 ESE ARLINGTON         41.58N 106.17W
12/31/2011  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 41 MPH.

0701 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.36W
12/31/2011  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 41 MPH.

0711 AM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
12/31/2011  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 44 MPH.

0710 AM     NON-TSTM WND GST 9 WNW ELK MOUNTAIN      41.74N 106.57W
12/31/2011  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 50 MPH.

0656 AM     NON-TSTM WND GST 2 ESE ARLINGTON         41.58N 106.17W
12/31/2011  M71 MPH          CARBON             WY   MESONET

            SUSTAINED AT 59 MPH.

0656 AM     NON-TSTM WND GST 9 WNW ELK MOUNTAIN      41.74N 106.57W
12/31/2011  M68 MPH          CARBON             WY   MESONET

            SUSTAINED AT 56 MPH.

0701 AM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
12/31/2011  M68 MPH          CARBON             WY   MESONET

            SUSTAINED AT 53 MPH.

0656 AM     NON-TSTM WND GST 10 SW CHEYENNE          41.04N 104.93W
12/31/2011  M59 MPH          LARAMIE            WY   MESONET

            SUSTAINED AT 43 MPH.

&&

BCHAPMAN
Local storm report, Dec 31, 7:40 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
740 AM MST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     NON-TSTM WND GST 3 NW ARLINGTON          41.62N 106.25W
12/31/2011  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43 MPH.

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Kimball

When
December 31, 7:44 AM MST to 12:44 PM MST
Where
Kimball forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

The RAWS site nine miles north of Dix measured sustained winds of 40 mph or greater, with a peak gust of 64 mph at 31/0744L.

High Wind, Kimball

When
December 31, 9:35 AM MST to 12:15 PM MST
Where
Kimball forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

The wind sensor at the Kimball Airport measured sustained winds of 40 mph or greater, with a peak gust of 70 mph at 31/1055L.

High Wind, Cheyenne

When
December 31, 9:53 AM MST to 12:23 PM MST
Where
Cheyenne forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

The wind sensor at the Sidney Airport measured sustained winds of 40 mph or greater, with a peak gust of 63 mph at 31/0953L.

High Wind, Banner

When
December 31, 10:42 AM MST to 1:00 PM MST
Where
Banner forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

The RAWS site 13 miles west-southwest of Harrisburg measured sustained winds of 40 mph or greater, with a peak gust of 70 mph at 31/1242L.

High Wind, North Sioux

When
December 31, 11:00 AM MST to 12:00 PM MST
Where
North Sioux forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

The NEDOR site 10 miles east of Harrison measured sustained winds of 40 mph or greater.

High Wind, Banner

When
December 31, 11:42 AM MST
Where
Banner forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

The wind sensor eight miles northeast of Albin measured a gust of 67 mph.

High Wind, Kimball

When
December 31, 11:43 AM MST to 12:43 PM MST
Where
Kimball forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

The RAWS site 10 miles south-southwest of Bushnell measured sustained winds of 40 mph or greater, with a peak gust of 63 mph at 31/1143L.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353627, 353625, 353628, 353623, 353630, 353629, 353626.